Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Nashville, TN

March 3, 2020Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2020, 2:18 AM CST for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 2:18 AM CST (08:18 UTC)
Expired
Mar 3, 2020, 2:44 AM CST
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:22 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS54 KOHX 030818
SVROHX
TNC087-141-159-030900-
/O.NEW.KOHX.SV.W.0046.200303T0818Z-200303T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
218 AM CST Tue Mar 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Smith County in Middle Tennessee...
  Southern Jackson County in Middle Tennessee...
  Northwestern Putnam County in Middle Tennessee...

* Until 300 AM CST.

* At 218 AM CST, a severe thunderstorm was located over Carthage,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cookeville, Carthage, Baxter, Gordonsville, South Carthage,
  Granville and Cummins Falls State Park.

This includes Interstate 40 between mile markers 258 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 8596 3635 8594 3634 8551 3615 8550
TIME...MOT...LOC 0818Z 273DEG 27KT 3626 8589 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
373 
WWUS54 KOHX 030844
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
244 AM CST Tue Mar 3 2020

TNC087-141-159-030854-
/O.CAN.KOHX.SV.W.0046.000000T0000Z-200303T0900Z/
Smith TN-Jackson TN-Putnam TN-
244 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH...SOUTHERN
JACKSON AND NORTHWESTERN PUTNAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

LAT...LON 3617 8596 3635 8594 3634 8551 3615 8550
TIME...MOT...LOC 0843Z 273DEG 27KT 3625 8565 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:09 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 3, 1:09 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
109 AM CST Tue Mar 3 2020

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Most of Middle TN has remained dry tonight, with rain starting to
bubble over far northwestern counties at 10 PM. Intense
thunderstorms developed earlier this evening over southeast
MO/western KY and tracked east along a frontal boundary. The
position of this boundary to our north has kept thunderstorms
from breaching the TN/KY state line. Hi-res guidance suggests rain
and thunderstorms will remain focused north of I-40 over the next
several hours. Storm mode looks to become increasingly messy,
with multi-cell clusters eventually forming into a broken line of
convection overnight. Bulk shear remains on the order of 50-60+
kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as
the night progresses, leading to uncertainty regarding the severe
weather threat. Nevertheless, low and mid-level wind fields will
be capable of maintaining storm organization into early Tuesday
morning.

Timing for storms will remain from now through 3 or 4 AM for NW
Middle TN, the Nashville Metro and surrounding areas from 1 AM to
5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that
some rain and storms could impact the first half of the Tuesday
morning commute.

Damaging winds and hail continue to be the main concern, though
an isolated tornado cannot be ruled out. Have a few reliable
methods for receiving warnings overnight in the event they are
issued. We will continue to monitor the progress of ongoing storms
and additional development overnight tonight.

&&

.AVIATION...
06Z TAF DISCUSSION.

Round of showers/storms expected overnight into early Tuesday
as a cold front passes. This pcpn is expected to be more numerous
in the early morning hours, with pcpn dissipating during the
late morning east. CIGs/VSBY will both be affected by passing
pcpn but improvement likely by late morning Tuesday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........07
Hazardous weather outlook, Mar 2, 2:58 PM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
258 PM CST Mon Mar 2 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-032100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
258 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to isolated severe storms will be possible late this
afternoon through the early overnight timeframe. The main area of
focus will be west of the Plateau where large hail, damaging
winds and even a tornado may be possible later this evening and
into the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for wind damage and hail
reports this evening and overnight.

In the hours before

Local storm report, Mar 3, 12:10 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             VANLEER                 36.24N  87.44W
03/03/2020  E1.00 INCH       DICKSON            TN   SOCIAL MEDIA

            TSPOTTER REPORT OF HAIL LARGER THAN QUARTERS FALLING IN
            VANLEER.

&&

EVENT NUMBER OHX2000178

MR3
Local storm report, Mar 3, 12:21 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             CHARLOTTE               36.18N  87.35W
03/03/2020  M2.50 INCH       DICKSON            TN   SOCIAL MEDIA

            PICTURE OF MEASURED HAIL STONE ABOUT 2.5 INCHES IN
            DIAMETER.

&&

EVENT NUMBER OHX2000179

MR3
Local storm report, Mar 3, 12:24 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             2 E DICKSON             36.08N  87.34W
03/03/2020  E2.75 INCH       DICKSON            TN   SOCIAL MEDIA

            PICTURE OF A COUPLE HAILSTONES AT LEAST THE SIZE OF
            BASEBALLS FROM DICKSON RECEIVED ON TSPOTTER.

&&

EVENT NUMBER OHX2000180

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:13 PM CSTTornado WarningOHXHouston, Humphreys32 min
Mar 2, 11:40 PM CSTTornado WarningOHXDickson, Houston, Humphreys35 min
Mar 2, 11:43 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart47 min
Mar 3, 12:11 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Sumner, Wilson34 min
Mar 3, 12:35 AM CSTTornado WarningOHXDavidson, Sumner, Wilson25 min
Mar 3, 12:46 AM CSTSevere Thunderstorm WarningOHXDavidson, Smith, Sumner, Trousdale, Wilson44 min
Mar 3, 12:53 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXDavidson, Wilson37 min
Mar 3, 1:17 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXJackson, Smith, Wilson13 min
Mar 3, 1:28 AM CSTSevere Thunderstorm WarningOHXJackson, Smith, Trousdale, Wilson32 min
Mar 3, 1:29 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Wilson2 hr
Mar 3, 1:37 AM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, Smith, White38 min
Mar 3, 1:48 AM CSTTornado WarningOHXJackson, Overton, Putnam27 min
Mar 3, 1:50 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry40 min
Mar 3, 1:56 AM CSTTornado WarningOHXCumberland, Putnam, White20 min
Mar 3, 2:12 AM CSTTornado WarningOHXCumberland, Fentress, Overton, Putnam33 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam47 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry15 min
Mar 3, 2:36 AM CSTAreal Flood AdvisoryOHXMontgomery, Robertson3 hr
Mar 3, 3:29 AM CSTAreal Flood AdvisoryOHXDickson, Houston, Humphreys3 hr
Mar 3, 3:47 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner17 min
Mar 3, 3:51 AM CSTSpecial Weather StatementOHXWilson24 min
Mar 3, 4:02 AM CSTSpecial Weather StatementOHXDavidson28 min
Mar 3, 4:05 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Mar 3, 5:00 AM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Putnam, Smith and 2 more3 hr
Mar 3, 5:07 AM CSTSpecial Weather StatementOHXMaury, Rutherford38 min
Mar 3, 8:57 AM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson5 days
Mar 3, 5:44 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson17 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.